Have Pet Questions?

Sign Up for our Newsletter

Your information is safe and secure with us; please read out privacy policy for more details.

Severity scale:
ER

This toxin is considered to be a very high risk and your pet should be evaluated as an emergency at your nearest veterinary hospital. You may want to contact whiskerDocs or the hospital if your pet has recently ingested this toxin to see if there are additional steps you need to take before leaving home.

We all have cough, cold, and allergy medicine in our cabinets and are familiar with products such as Mucinex and Claritin-D. Did you know that these common household medications can cause severe illness in our pets? Even a small amount of a decongestant can be fatal. The decongestant medications themselves can lead to increased heart rate, hyperactivity, hyperthermia, dilated pupils, severe agitation, anxiety, tremors, and many neurolical signs. To compound the issue even further, many over-the-counter cough and cold medications also contain other toxic ingredients, such as acetaminophen, ibuprofen, or aspirin, which are also toxic to pets.

Toxic to: 
Dogs and Cats
Formulations: 
Phenylephrine, pseudoephedrine, cold medication, cough medication, Caritin-D, Mucinex-D, asthma medication, diet pills, nasal decongestants
Symptoms: 
Agitation, hyperactivity, dilated pupils, increased heart rate, anxiety, tremors, hyperthermia, head bobbing, hiding, and vomiting.
whiskerDocs' content is for informational purposes only. Read our Terms.